Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 59, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Dec 14, 2009, 4:38 PM CST for Conecuh County, Escambia County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 14, 2009, 4:38 PM CST (22:38 UTC)
- Expired
- Dec 14, 2009, 7:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Conecuh County, AL, Escambia County, AL
The radar
The Mobile radar (KMOB), 135 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 14, 5:50 PM CST | FLASH FLOOD | Atmore, AL | ESCAMBIA COUNTY SHERIFF REPORTED WIDESPREAD FLOODING IN ATMORE. NUMEROUS ROADS ARE FLOODED AND SEVERAL CARS ARE STRANDED. |
| Dec 14, 6:40 PM CST | FLASH FLOOD | 1 N Brewton, AL | WATER COVERS DOUGLAS AVE NEAR DOWNTOWN BREWTON. |
| Dec 14, 7:00 PM CST | FLASH FLOOD | Atmore, AL | ATMORE POLICE REPORTED WIDESPREAD FLOODING IN THE CITY OF ATMORE. NUMEROUS HOMES ARE FLOODED. MANY ROADS IN ATMORE ARE FLOODED AND IMPASSABLE. SEVERAL CARS ARE STRANDED IN THE STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMOB 142238
FFWMOB
ALC035-053-150130-
/O.NEW.KMOB.FF.W.0059.091214T2238Z-091215T0130Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CST MON DEC 14 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF EVERGREEN...
ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF BREWTON...
* UNTIL 730 PM CST
* AT 431 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
RAIN FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA. RADAR
ESTIMATES THAT AS MUCH AS 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN
IN THE PAST THREE HOURS OVER MUCH OF CONECUH COUNTY AS WELL AS
NORTHERN AND WESTERN ESCAMBIA COUNTY. WITH NUMEROUS SHOWERS AND
THUNDERSTORMS STILL MOVING ACROSS THESE COUNTIES...AN ADDITIONAL 2
TO 3 INCHES OF RAIN IS POSSIBLE OVER THE NEXT COUPLE OF HOURS.
THIS WILL LIKELY LEAD TO AREAS OF FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EVERGREEN...LENOX...CASTLEBERRY...WALLACE...AND VOCATION.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3120 8671 3100 8690 3101 8761 3124 8761
3124 8755 3127 8749 3127 8743 3132 8737
3138 8732 3147 8719 3165 8712 3174 8693
3172 8691 3161 8691 3154 8686 3153 8670
3145 8670 3143 8668
$$
JFB1 follow-up statement
000
WGUS74 KMOB 142354
FFSMOB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
554 PM CST MON DEC 14 2009
ALC035-053-150130-
/O.CON.KMOB.FF.W.0059.000000T0000Z-091215T0130Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESCAMBIA AL-CONECUH AL-
554 PM CST MON DEC 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR
CONECUH AND ESCAMBIA COUNTIES...
AT 547 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER THE WARNED AREA. WIDESPREAD FLOODING HAS BEEN REPORTED
IN ATMORE WITH NUMEROUS ROADS FLOODED AND CARS STRANDED.
THUNDERSTORMS CONTINUE TO TRAIN OVER CONECUH AND ESCAMBIA COUNTIES
AND THE FLOODING SITUATION WILL LIKELY BECOME WORSE OVER THE NEXT
HOUR AND A HALF...ESPECIALLY OVER ESCAMBIA COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILCOX...
REPTON...OWASSA...NICHBURG...MIXONVILLE...LOREE...I 65 AND US
84...I65 AND CR 29...I65 AND AL 83... FAIRNELSON... EVERGREEN... AND
DEANS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.
&&
LAT...LON 3120 8671 3100 8690 3101 8761 3124 8761
3124 8755 3127 8749 3127 8743 3132 8737
3138 8732 3147 8719 3165 8712 3174 8693
3172 8691 3161 8691 3154 8686 3153 8670
3145 8670 3143 8668
$$
JFBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 3:10 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 14, 3:10 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CST MON DEC 14 2009
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...WET PATTERN WILL
CONTINUE THROUGH TUESDAY AS A COLD FRONT SLOWLY APPROACHES THE AREA.
THE WARM FRONT HAS NOW LIFTED NORTH OF THE AREA WITH MOST OBS IN
SOUTHWEST ALABAMA INDICATING TEMPERATURES AND DEWPOINTS IN THE LOW
70S. LIGHT SOUTHERLY FLOW WILL CONTINUE TO PUMP MOISTURE INTO THE
AREA TONIGHT WITH PW VALUES INCREASING TO ABOVE 1.75 INCHES.
DIFFLUENT UPPER FLOW COMBINED WITH SEVERAL UPPER LEVEL DISTURBANCES
MOVING EASTWARD ACROSS THE AREA WILL TAP INTO THE MOIST AIRMASS AND
GENERATE HEAVY RAIN THROUGH TUESDAY MORNING. ANOTHER 2 TO 4 INCHES
OF RAIN IS POSSIBLE AND THIS WILL EASILY CAUSE FLOODING AS THE
GROUND IS ALREADY SATURATED WITH MANY CREEKS AND RIVERS NEAR OR
ABOVE FLOOD STAGE. A FLASH FLOOD WATCH REMAIN IN EFFECT FOR THE
ENTIRE AREA THROUGH TUESDAY AFTERNOON. DENSE FOG WILL ALSO REMAIN A
THREAT PARTICULARLY NEAR THE COAST AND ADJACENT COASTAL WATERS. THE
COLD FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY MORNING THROUGH
TUESDAY AFTERNOON BRINGING A MUCH COOLER AND DRIER AIRMASS BACK INTO
THE REGION. THIS WILL RETURN TEMPERATURES BACK TO NEAR NORMAL FOR
THIS TIME OF YEAR FOR TUESDAY NIGHT AND WEDNESDAY. /13
.LONG TERM...(THURSDAY THROUGH SUNDAY)...THE ECMWF AND GFS BOTH
DEVELOP A GULF LOW ON THURSDAY AND MOVE IT EASTWARD ACROSS THE NORTH
CENTRAL GULF THURSDAY AFTERNOON INTO FRIDAY. THE ECMWF IS STRONGER
AND FARTHER TO THE NORTH WITH THIS LOW...WHICH WOULD HAVE MORE OF AN
IMPACT ON OUR AREA. MEANWHILE THE GFS IS WEAKER AND FARTHER TO THE
SOUTH...THUS KEEPING MOST OF THE HEAVIER RAIN SOUTH AND EAST OF THE
GULF COAST. FOR NOW WILL MAINTAIN THE SLIGHT CHANCE POPS IN THE
ONGOING FORECAST FOR THIS TIME PERIOD WITH THE CAVEAT THAT HIGHER
POPS MAY BE NEEDED IF THE ECMWF SOLUTION IS CORRECT. IN THE WAKE OF
THE GULF LOW...A LONGWAVE TROUGH DEEPENS OVER THE EASTERN STATES AND
SENDS A COLDER AND DRIER AIRMASS ACROSS THE CENTRAL GULF COAST FOR
THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL DROP TEMPERATURES TO
BELOW NORMAL WITH SOME LOWS AROUND THE FREEZING MARK FRIDAY AND
SATURDAY NIGHT. /13
&&
.MARINE...WILL KEEP THE DENSE FOG ADVISORY OVER THE BAYS AND NEAR
SHORE WATERS THROUGH TUESDAY MORNING. DONT EXPECT MUCH...IF ANY
IMPROVEMENT UNTIL THE COLD FRONT ARRIVES LATE MORNING TUESDAY. NOT A
LOT OF REPORTS FROM THE MARINE AREA BUT LOCAL WEB CAMS ALONG THE
BEACHES SHOW LOW VISIBILITY. WINDS WILL INCREASE AFTER THE COLD
FRONT AND SHOULD INCREASE TO SMALL CRAFT ADVISORY LEVELS BY TUESDAY
EVENING. FOR NOW WILL JUST MENTION IN SYNOPSIS. ANOTHER LOW PRESSURE
CENTER IS FORECAST TO DEVELOP AND MOVE EAST ACROSS THE NORTH CENTRAL
GULF LATER IN THE WEEK. THIS WILL INTERACT WITH THE SURFACE HIGH
THAT WILL BE MOVING EAST ACROSS THE SOUTHERN STATES FOLLOWING THE
TUESDAY COLD FRONT AND KEEP THE WINDS NORTH TO NORTHEAST AND AROUND
OR ABOVE SMALL CRAFT LEVELS THROUGH THE WEEK. /11
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 61 63 41 62 / 90 90 20 00
PENSACOLA 64 68 46 63 / 90 90 30 05
DESTIN 64 69 48 64 / 70 80 40 05
EVERGREEN 59 62 38 60 / 90 90 20 05
WAYNESBORO 53 57 36 57 / 80 80 10 05
CAMDEN 57 59 37 58 / 90 80 10 05
CRESTVIEW 62 67 45 65 / 80 90 30 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 8 AM TUESDAY FOR THE FOLLOWING ZONES:
LOWER BALDWIN...AND LOWER MOBILE.
FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
WILCOX.
FL...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
DENSE FOG ADVISORY UNTIL 8 AM TUESDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
ROSA.
MS...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...AND WAYNE.
GM...DENSE FOG ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...AND MOBILE BAY.
&&Hazardous weather outlook, Dec 14, 6:00 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST MON DEC 14 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-151200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 600 AM CST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA .DAY ONE...TODAY THROUGH TONIGHT DENSE FOG HAS FORMED OVER THE AREA...WITH VISIBILITIES GENERALLY BELOW ONE HALF MILE. VISIBILITIES WILL SLOWLY BEGIN TO RISE AFTER SUNRISE...GENERALLY RISING ABOVE ONE MILE BY MID TO LATE MORNING. THE FOG WILL LINGER THROUGH THE DAY...BUT VISIBILITIES SHOULD GENERALLY REMAIN ABOVE ONE HALF MILE THE REST OF TODAY AND TONIGHT. RAIN WILL OVERSPREAD THE AREA AS A SYSTEM APPROACHES THE AREA. SOME THUNDERSTORMS WILL MIX IN...BRINGING HEAVIER RAINS TO THE AREA. WITH SOILS ALREADY SATURATED FROM THE WEEKENDS RAINS...THERE IS AN INCREASED RISK OF FLASH FLOODING OVER THE AREA...WITH A FLASH FLOOD WATCH IN EFFECT. A GENERAL TWO TO THREE INCHES OF RAIN ARE EXPECTED TO ACCUMULATE BEGINNING LATER TODAY...LASTING THROUGH TUESDAY. SEVERAL RIVERS IN SOUTHEAST MISSISSIPPI AND WESTERN ALABAMA ARE CURRENT IN FLOOD STAGE...WITH SEVERAL MORE ABOVE ACTION STAGE...AN INDICATION OF NUISANCE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS WILL LAST INTO TUESDAY...ENDING AS A FRONT CROSSES THE AREA. WHILE SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED...THE ADDITIONAL HEAVY RAIN MAY CREATE ADDITIONAL FLOODING PROBLEMS AND A FLASH FLOOD WATCH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON. HAZARDOUS CONDITIONS FOR SMALL CRAFT OVER THE MARINE AREA CAN BE EXPECTED IN THE WAKE OF THE COLD FRONT LATE TUESDAY THROUGH WEDNESDAY. A RE-ENFORCING FRONT WILL INCREASE WINDS FOR THE WEEKEND...AGAIN CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. WITH MOST AREAS RECEIVING AN ADDITIONAL THREE TO FOUR INCHES OR MORE OF RAIN...MORE RIVERS ARE EXPECTED TO RISE ABOVE ACTION AND FLOODING LEVELS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT INTO TUESDAY FOR THE POSSIBILITY OF FLASH FLOODING.
In the hours before
Special weather statement, Dec 14, 12:36 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1236 PM CST MON DEC 14 2009 ALZ053-055-056-141930- CONECUH-MONROE-CLARKE- INCLUDING THE CITIES OF...MONROEVILLE... 1236 PM CST MON DEC 14 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CONECUH...MONROE AND EASTERN CLARKE COUNTIES... AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES EAST OF MANILLA TO 6 MILES SOUTHWEST OF MINEOLA...MOVING EAST AT 45 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... FINCHBURG...URIAH...FOUNTAIN...MEGARGEL...KEITH...FRANKLIN...RIVER RIDGE AND MONROEVILLE THROUGH 130 PM CST. WIND GUSTING 35 TO 45 MPH POSSIBLE AS THE LINE CROSSES THE AREA EARLY THIS AFTERNOON. THESE STORMS ALSO COULD PRODUCE RAINFALL AMOUNTS OF UP TO 1 INCH IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 7:03 PM CST | River Flood Warning | MOB | Clarke, Monroe, Wilcox | 17 days |
| Dec 14, 7:20 AM CST | River Flood Warning | MOB | Baldwin | 61 hr |
| Dec 14, 10:14 AM CST | Dense Fog Advisory | MOB | Butler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more | 106 min |
| Dec 14, 11:42 AM CST | River Flood Warning | MOB | Covington, Escambia | 58 hr |
| Dec 14, 12:06 PM CST | Marine Dense Fog Advisory | MOB | 15 hr | |
| Dec 14, 2:01 PM CST | Flash Flood Warning | MOB | Choctaw, Washington | 3 hr |
| Dec 14, 2:21 PM CST | Dense Fog Advisory | MOB | 10 hr | |
| Dec 14, 4:46 PM CST | Flash Flood Warning | MOB | Baldwin | 119 min |
| Dec 14, 4:59 PM CST | Flash Flood Warning | MOB | Butler, Covington, Crenshaw | 3 hr |
| Dec 14, 5:57 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 48 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.